Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 2, 2018, 6:27 PM MST for Pima County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 6:27 PM MST (01:27 UTC)
- Expired
- Oct 3, 2018, 6:15 AM MST
- In force
- 12 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 183 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
928 WGUS55 KTWC 030127 FFWTWC AZC019-030715- /O.NEW.KTWC.FF.W.0037.181003T0127Z-181003T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 627 PM MST TUE OCT 2 2018 ...FLASH FLOOD WARNING FOR IMMINENT MENEGERS LAKE DAM FAILURE... The National Weather Service in Tucson has issued a * Flash Flood Warning for... Central Pima County in southeastern Arizona... * Until 1215 AM MST. * At 617 PM MST, emergency management reported rapidly rising water in Menegers Lake with the lake level within one foot of overtopping the dam. If the dam is overtopped, which appears likely, the dam could give way resulting in rapid flash flooding of the town of Ali Chuk and surrounding area as the flood waters rush toward the Mexican border. Flash flooding is expected to begin shortly and immediate evacuation of the Ali Chuk area is strongly advised per Tohono O'odham Nation authorities. * Some locations that will experience flooding include... Ali Chuk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$ Cerniglia
2 follow-up statements
609 WGUS75 KTWC 030318 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 818 PM MST TUE OCT 2 2018 AZC019-030715- /O.CON.KTWC.FF.W.0037.000000T0000Z-181003T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 818 PM MST TUE OCT 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR IMMINENT MENAGERS LAKE DAM FAILURE ON THE TOHONO O'ODHAM NATION IN CENTRAL PIMA COUNTY... At 815 PM MST, emergency management continued to report rising water in Menagers Lake with the lake level within one foot of overtopping the dam. If the dam is overtopped, which appears likely, the dam could give way resulting in rapid flash flooding of the town of Ali Chuk and surrounding area as the flood waters rush toward the Mexican border. Flash flooding is expected to begin shortly and immediate evacuation of the Ali Chuk area is strongly advised per Tohono O'odham Nation authorities. * Some locations that will experience flooding include... Ali Chuk. Some locations that will experience flooding include... Ali Chuk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$ GL
048 WGUS55 KTWC 030711 FFWTWC AZC019-031315- /O.EXT.KTWC.FF.W.0037.000000T0000Z-181003T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 1211 AM MST WED OCT 3 2018 The National Weather Service in Tucson has extended the * Flash Flood Warning for... Central Pima County in southeastern Arizona... * Until 615 AM MST Wednesday. * At 1206 AM MST, no new information has been received by this office with respects to rising water in Menagers Lake with the lake level within one foot of overtopping the dam Monday night. If the dam is overtopped, which appears likely, the dam could give way resulting in rapid flash flooding of the town of Ali Chuk and surrounding area as the flood waters rush toward the Mexican border. * Some locations that will experience flooding include... Ali Chuk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life- threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:06 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Oct 2, 3:06 PM MST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 306 PM MST Tue Oct 2 2018 .SYNOPSIS...Areas of showers with isolated thunderstorms will continue overnight. Isolated showers and thunderstorms Wednesday, then mainly dry conditions Thursday into Saturday. A chance of showers and thunderstorms returns early next week with strong gusty winds as a cool weather system pushes in from the northwest. && .DISCUSSION...Shearing remains of the bulk of Rosa's moisture and energy northwest and north of Tucson this afternoon, with areas of light to moderate showers still spreading across the area from the west and south. The heaviest rainfall has ended for most of our area, however we will be watching some areas of potential enhancement this evening and overnight mainly north of Tucson. Rainfall will be spottier over areas that saw flooding rains across large areas of the Tohono O'Odham Nation (mainly west and north of Sells). Please see the Hydrology section below for details about that area. We could see some patchy fog overnight in the hardest hit areas, primarily west of Tucson. Some residual boundary layer moisture will combine with dynamics from a trough approaching from the west for a few thunderstorms near the mountains Wednesday afternoon and evening. Weak troughiness with a nearly zonal flow should keep temperatures from pushing back above average later in the week. We're seeing good operational and ensemble mean agreement about a strong and deep trough digging into the region this weekend. Stacked isoheights straight from Alaska, so it should be a true fall-like transition season storm complete with blustery winds and temperatures 15 degrees below average by Sunday or Monday. A hybrid track that will probably have some moisture to work with even this far south. We might actually be forecasting meaningful snow levels to start the new week, with a chance of snow at highest elevations, say above 8k feet or so. && .AVIATION...Valid through 04/00Z. Areas of -SHRA and isolated -TSRA overnight. Expect MVFR conditions or brief IFR with heavier rainfall. Otherwise, cloud decks around 6k-8k ft AGL. Patchy fog possible overnight. SFC wind 12-17 kts out of the south and southwest with gusts near 25 kts, diminishing overnight with normal diurnal trends tomorrow. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Areas of showers and isolated thunderstorms will occur through tonight, with the highest rainfall chances north of Tucson. Isolated showers and thunderstorms will then persist into Thursday. Dry conditions are expected across much of the area Friday and Saturday. A chance of showers and thunderstorms returns Sunday into Monday mainly from Tucson eastward. Gusty south winds will occur today, with gusty southwest winds late in the upcoming weekend and early next week. Otherwise, 20-foot winds will be terrain driven mainly less than 15 mph. && .HYDROLOGY...Flood Warnings for portions of the Tohono O'Odham Nation continue, mainly in the districts west and north of Sells. Additional rainfall will be much spottier but heavy flow and flooding will continue from earlier amounts between 3 and 4 inches. Latest stage from the Vamori Wash was down to 9.9 feet from a high this morning of just over 10 feet. That translates to a flow of about 1300 cfs near Kom Vo. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ501-502-505-506. && Meyer/Hardin/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 6:15 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Oct 3, 9:15 AM MST | Flash Flood Warning | TWC | Pima | 12 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.